Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 14, 2018, 12:44 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 12:44 PM CDT (17:44 UTC)
- Expired
- Aug 14, 2018, 2:47 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 8 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 1:44 PM CDT | FLASH FLOOD | 4 Wsw Sioux Falls, SD | REPORTS OF STALLED CARS AND FLASH FLOODING AT BOTH THE INTERSECTION OF 41ST ST AND MARION AVE, AND THE INTERSECTION OF 41ST ST AND LARCH AVE. |
| Aug 14, 1:45 PM CDT | HEAVY RAIN 4.7 | 4 Wsw Sioux Falls, SD | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
528
WGUS53 KFSD 141744
FFWFSD
SDC083-099-142045-
/O.NEW.KFSD.FF.W.0031.180814T1744Z-180814T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1244 PM CDT TUE AUG 14 2018
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
South central Minnehaha County in southeastern South Dakota...
North central Lincoln County in southeastern South Dakota...
* Until 345 PM CDT.
* At 1243 PM CDT, doppler radar indicated very slow moving
thunderstorms producing heavy rain across the warned area. Flash
flooding is expected to begin shortly. Do NOT drive through
flooded roadways.
* Some locations that will experience flooding include...
Sioux Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4347 9682 4349 9687 4360 9683 4360 9662
4352 9662 4350 9672
$$
Dux2 follow-up statements
862
WGUS73 KFSD 141820
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
120 PM CDT TUE AUG 14 2018
SDC083-099-142045-
/O.CON.KFSD.FF.W.0031.000000T0000Z-180814T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Minnehaha SD-Lincoln SD-
120 PM CDT TUE AUG 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTH CENTRAL MINNEHAHA AND NORTH CENTRAL LINCOLN COUNTIES...
At 119 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Local
neighborhood observation sites have indicated over 3 inches of rain
has fallen since 1230 pm CDT. Flash flooding has started or
is expected to begin shortly. DO NOT drive through flooded roadways.
Some locations that will experience flooding include...
Sioux Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4347 9682 4349 9687 4360 9683 4360 9662
4352 9662 4350 9672
$$
Dux782
WGUS73 KFSD 141947
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
247 PM CDT TUE AUG 14 2018
SDC083-099-141956-
/O.CAN.KFSD.FF.W.0031.000000T0000Z-180814T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Minnehaha SD-Lincoln SD-
247 PM CDT TUE AUG 14 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MINNEHAHA AND NORTH
CENTRAL LINCOLN COUNTIES IS CANCELLED...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4347 9682 4349 9687 4360 9683 4360 9662
4352 9662 4350 9672
$$
DuxWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:09 PM CDT, 35 minutes earlier.
Area forecast discussion, Aug 14, 12:09 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1209 PM CDT Tue Aug 14 2018 .SHORT TERM...(Today and Tonight) Issued at 311 AM CDT Tue Aug 14 2018 An upper level jet will move across North Dakota into northern Minnesota today which will bring some lift and focus for potential thunderstorm development through the day and evening. This jet streak will help push a cool front at the surface southward which will likely be a focus for afternoon and evening thunderstorm development. Any activity early this morning should be post frontal, elevated activity and should remain north of the area. Low pressure to the south may allow some light showers and isolated thunderstorms into mainly northwest Iowa during the morning and early afternoon hours but coverage should be minimal. One effect that this low pressure may have is spreading clouds north and disrupting day time heating enough to keep afternoon and evening activity more isolated. Will continue with isolated to scattered chances across the area. The main threat with any of these storms will be some dime sized hail and locally heavy rainfall. By late tonight another piece of energy will move in from the west as low pressure to the south moves away from the area. The effects of this wave should be minimal tonight with just some small chances in central SD late. Cooler air will continue to work south and lows will likely be near 60 along highway 14 and in the mid 60s closer to the Missouri River. .LONG TERM...(Wednesday through Monday) Issued at 311 AM CDT Tue Aug 14 2018 This wave will work across the area and could bring some morning showers and isolated thunderstorms near the Missouri River in the morning and could work with day time heating to allow a few afternoon diurnally driven showers and storms to develop. Shear and instability are marginal so the severe threat is minimal. With some capping to be concerned about as well will keep chances mostly in the isolated to scattered range. High temperatures should be near 80. Small chance for showers and thunderstorms will continue into Thursday as cool air remains in place. Severe weather threat again minor. A potentially more organized low pressure will move onto the Plains Sunday into Monday and may bring a more widespread rain and isolated thunderstorm threat. It will be a system to watch. Temperatures on Friday and Saturday should be around normal while Sunday, Monday and Tuesday have a better chance for below normal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1203 PM CDT Tue Aug 14 2018 Front continues to work south through the region, switching winds to a more northerly direction. Along and behind this boundary, scattered showers and thunderstorms will be possible thru the mid evening hours, however with the very hit or miss nature of them, tough to time for any one particular TAF site. VFR conditions will be most common thru the rest of today, however brief heavy rain under any thunderstorm activity could lead to periods of visibility restrictions. By late tonight and early Wednesday morning, some MVFR conditions become possible, mainly south of I-90. Additionally, shower and thunderstorm activity may begin to approach KHON from the west by very late in the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Kalin
Hazardous weather outlook, Aug 14, 3:14 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 314 AM CDT Tue Aug 14 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-150815- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 314 AM CDT Tue Aug 14 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible across the area this afternoon. A stronger storm could produce hail to the size of dimes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.